Guthrie, Patricia S.
Section Editor(s): Pfeifer, Gail M. MA, RN
Assessing risks and advising patients.
Health care practitioners need to do a better job asking patients about their use of alternative supplements because of dangerous and potentially deadly herb–drug interactions, according to several recent reports. The number of Americans turning to herbs as alternative medicine—from licorice used to treat ulcers and cirrhosis to ginger used for high cholesterol—rises every year. In 1990, for instance, more than 10 million adults consumed herbal therapies, according to Eisenberg and colleagues reporting in the November 11, 1998, issue of JAMA; by 2002, according to the Centers for Disease Control and Prevention, more than 50 million had used "nonvitamin, nonmineral natural products" at some point. The general public regards herbal products as natural, and there is a widespread—yet false—perception that herbal products must be safe.
The authors of the first report, which appeared in the February 9 Journal of the American College of Cardiology, reviewed literature published between 1966 and 2008, focusing on herbs that have a direct effect on the cardiovascular system and those than can interact with drugs to have adverse effects on the heart. St. John's wort, one of the 10 best-selling herbs in the United States, is used for depression, anxiety, colds, herpes infections, and HIV, but it can result in serious adverse reactions because of its effect on drug metabolism. For instance, a patient with cardiovascular disease who's been prescribed warfarin (Coumadin) and takes St. John's wort has an increased risk of thromboembolism. Garlic, often used to treat hypertension or to lower cholesterol (although such benefits have never been validated), may also increase bleeding when taken with warfarin. And men taking warfarin in combination with saw palmetto, which is used for the treatment of benign prostatic hyperplasia or as a diuretic and urinary antiseptic (although clinical studies show no beneficial effect), may experience increased bleeding. The unsupervised use of saw palmetto can also result in cholestatic hepatitis and acute pancreatitis.
The second report, appearing in the February issue of Annals of Allergy, Asthma, and Immunology, suggests that patients with asthma who use alternative medicines may decide to take less than the recommended amount of inhaled corticosteroids, resulting in lower rates of adherence to prescribed therapy—and poorer outcomes. The researchers followed 326 adult patients with severe asthma at two inner-city hospitals, one in East Harlem, New York, the other in New Brunswick, New Jersey, and found that one in four of the patients reported using herbal remedies to help treat their asthma. These patients tended to be younger, more likely to have been hospitalized for asthma, and more likely to have been intubated. They also had significantly poorer adherence to prescribed inhalers and had greater asthma-related morbidity and lower quality-of-life scores.
The third report, that of a population-based, case–control study published in the Journal of the National Cancer Institute, looked at associations between popular Chinese herbs containing aristolochic acid (guan mu tong and guang fangchi) and the occurrence of urinary tract cancer in Taiwan. Patients newly diagnosed with urinary tract cancer (nearly 5,000) constituted one group; they were compared with a randomly selected control group of nearly 175,000. The authors found that doses of more than 150 mg of aristolochic acid were associated with an increased risk of either upper urinary tract cancer or bladder cancer, even after adjusting for other risk factors. In their conclusion, the authors wrote, "In addition to a ban on products that contain any amount of aristolochic acid, we also recommend continued surveillance of herbs or Chinese herbal products that might be adulterated with aristolochic acid–containing herbs."
Educating patients. Despite the evidence of potentially harmful herb–drug interactions, accurate education of patients remains challenging. "Part of the problem is that even if the health care providers have this information, they usually don't know what to do with it," said Veronica Engle, a professor at the University of Tennessee Health Science Center, in an e-mail interview. "The drug inserts and professional literature rarely—usually never—address potential drug–vitamin–herb–supplement interactions." Few studies examining such interactions have been conducted because it's not a subject of interest to pharmaceutical companies, Engle added.
Merrily A. Kuhn, an associate professor at Daemen College in Amherst, New York, takes a different view. She thinks Americans are turning to alternative medicine because they're disenchanted with the medical community. "They're searching for other ways to stay healthy," Kuhn said in a telephone interview. "There's lots of information out there. It's just that the medical community chooses to put its head in the sand." Some of that published material has been written by Kuhn herself, who also sees patients at her naturopathic and wellness practice in western New York. She has written three books about beneficial herbal therapies, but she also warns nursing students to be aware of possibly dangerous interactions between specific prescription drugs and herbs such as flaxseed, feverfew, kava kava, and St. John's wort. Assessing a patient's use of complementary therapies is also important before surgery, according to Kuhn. Patients should discontinue the use of all herbal products five to seven days before surgery. Before patients undergo emergency surgery, nurses should specifically ask about herbs that affect clotting, said Kuhn, including the enzyme bromelain, cayenne pepper, chamomile, fenugreek, ginger, ginkgo biloba, and willow bark.—Patricia S. Guthrie
FastSTATS from the AHRQ
* 11.6%: The percentage annual decrease in the rate of postoperative pneumonia, according to the 2009 National Healthcare Quality Report on health care-associated infections, from the Agency for Healthcare Research and Quality (http://www.ahrq.gov/qual/nhqr09/nhqr09.pdf).
* 8%: The percentage annual increase in rates of postoperative sepsis.
* 3.6%: The percentage annual increase in postoperative catheterassociated urinary tract infections.
Tachjian A, et al. J Am Coll Cardiol 2010;55(6):515-25;
Roy A, et al. Ann Allergy Asthma Immunol 2010;104(2):132-8;
Lai MN, et al. J Natl Cancer Inst
© 2010 Lippincott Williams & Wilkins, Inc.